Reach for the COWS

    NextPrevious

    Reach for the COWS

    Your patient in intake is miserable. Doubled over, complaining of pain everywhere, sweating, ill-appearing but not unstable. He tells you that the last time he used heroin was two nights ago, and he is asking for help.

    How do you treat this patient? And how do you determine what medication would be appropriate? There are many non-opioid symptomatic treatments for opioid withdrawal, as well as several opioid-based treatments. Some of these are covered in an excellent prior pearl. The use of buprenorphine has gained popularity recently as an effective means of treating withdrawal in the acute setting and preventing future use. But when is buprenorphine appropriate for us to administer in the ED? Or, perhaps more importantly, when is it inappropriate? Buprenorphine can actually precipitate withdrawal if given to a patient who is not already in withdrawal; as a partial agonist with high affinity, it can boot a lower affinity full agonist from the opioid receptor. Use the Clinical Opiate Withdrawal Scale (COWS) assessment to assist with your decision:

    The algorithm below, in conjunction with the COWS score, can help you navigate this likely unfamiliar territory. For patients who are in mild-severe withdrawal (score of 8 or above), buprenorphine can be used to manage initial symptoms. Note, though, that securing close, reliable follow up for your patient is very important here. Unless your attending is X-waivered to prescribe buprenorphine for a few days (most aren’t), your patient will need immediate follow up. Talk with your social workers about arranging a 24-hour visit to an appropriate clinic. Fortunately, our patient was able to get an appointment with the Mount Sinai REACH clinic the next day, where he did obtain a prescription and further care.

    References:
    NIDA. Initiating Buprenorphine Treatment in the Emergency Department. Accessed at https://www.drugabuse.gov/nidamed-medical-health-professionals/discipline-specific-resources/initiating-buprenorphine-treatment-in-emergency-department

    Also see: https://emupdates.com/emergency-department-initiation-of-buprenorphine-pathway/

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious